Take two tablets or two sachets at the start of a migraine attack. If your symptoms continue, take two further tablets or sachets after four hours, and a further two tablets or sachets four hours later if necessary.
Do not take more than six tablets or six sachets in any 24-hour period.Do not take anything else containing paracetamol while you are taking this medicine.
About paracetamol and metoclopramide
|Type of medicine||An analgesic with an anti-emetic|
|Used for||The treatment of migraine attacks|
|Available as||Tablets and sachets|
In people with migraine, it is thought that some chemicals in the brain increase in activity and as a result parts of the brain then send out confused signals which result in the symptoms of headache and sickness. Why people with migraine should develop these chemical changes is not clear and many migraine attacks occur for no apparent reason. For some people, there may be things which trigger an attack, like certain foods or drinks.
Paramax® is a combination medicine containing paracetamol and metoclopramide. Paracetamol belongs to a group of medicines known as analgesics (painkillers). It helps to ease the pain you feel during a migraine headache. Metoclopramide is an anti-sickness medicine, also called an anti-emetic. It helps to stop you from feeling sick. It does this in part by moving the food in your stomach through your digestive system more quickly.
Before taking paracetamol and metoclopramide
Some medicines are not suitable for people with certain conditions, and sometimes a medicine may only be used if extra care is taken. For these reasons, before you start taking the tablets/sachets it is important that your doctor knows:
- If you are under 18 years old, or over 65 years old. This is because metoclopramide can cause problems in people of these ages.
- If you are pregnant or breast-feeding. Although paracetamol and metoclopramide are not known to be harmful to an unborn baby, you should tell your doctor if you think you could be pregnant.
- If you have any allergies, or have asthma.
- If you have been told you have an irregular heart rhythm.
- If you know you have a problem with your digestive system, such as a blockage or any internal bleeding.
- If you have any problems with your liver or kidneys, or if you regularly drink large amounts of alcohol.
- If you have epilepsy, or have Parkinson's disease.
- If you have a tumour on your adrenal gland, known as phaeochromocytoma.
- If you are taking any other medicines. This includes any medicines you are taking which are available to buy without a prescription, as well as herbal and complementary medicines.
- If you have ever had an allergic reaction to a medicine.
How to take paracetamol and metoclopramide
- Before you start the treatment, read the manufacturer's printed information leaflet from inside the pack. It will give you more information about paracetamol and metoclopramide and it will provide you with a full list of the side-effects which you may experience.
- Take Paramax® exactly as your doctor tells you to. It is usual to take two tablets or two sachets at the start of an attack, and then to take two further tablets or sachets every four hours if needed. You must not take more than a total of six tablets or six sachets in any 24-hour period.
- The tablets can be taken with a drink of water. If you have been supplied with sachets, dissolve the powder from two sachets into quarter of a glassful of water before taking.
Getting the most from your treatment
- A number of things can trigger migraines in some people. These can include some foods (for example, cheese, chocolate, and red wine), worry, bright sunlight, too much or too little sleep, and skipping meals. If you are not sure if these things trigger a migraine for you, it may help for you to keep a migraine diary. Note down when and where each migraine attack started, what you were doing, and what you had eaten that day. A pattern may emerge and it may be possible for you to avoid some of the things that trigger an attack.
- Try to keep your follow-up appointments with your doctor. Paramax® will only be prescribed for short-term use - it must not be taken for more than five consecutive days, and a course of treatment will last no longer than three months in total. If you find that the tablets/sachets do not relieve your migraine, discuss this with your doctor as an alternative preparation may prove to be more effective for you.
- It is important that you do not take more than one preparation containing paracetamol at a time. Paracetamol is an ingredient in a number of over-the-counter preparations, including many cold and flu products. Paracetamol may also be contained in painkillers which you may already have been prescribed by your doctor. Before taking any other medicines, check the label to see whether they contain paracetamol.
- This medicine is used to treat headache pain during a migraine attack, but there are other medicines available that may help to reduce the number of migraine attacks. If you have migraines frequently, discuss this with your doctor.
- Some people who get frequent migraine attacks are in fact getting medication-induced headache. Medication-induced headache (also called medication-overuse headache) is caused by taking painkillers too often. If you use painkillers on more than two days a week on a regular basis, you may be at risk of this. You should talk to your doctor if you suspect it.
Can paracetamol and metoclopramide cause problems?
Along with their useful effects, most medicines can cause unwanted side-effects although not everyone experiences them. The table below contains some of the ones associated with Paramax®. You will find a full list in the manufacturer's information leaflet supplied with your medicine. The unwanted effects often improve as your body adjusts to the new medicine, but speak with your doctor or pharmacist if any of the following continue or become troublesome.
|Paramax® side-effects||What can I do if I experience this?|
|Feeling dizzy or sleepy||If this happens, do not drive and do not use tools or machines|
|Diarrhoea||Drink plenty of water to replace the lost fluids|
|Breast changes, irregular periods, mood changes||If any of these become troublesome, speak with your doctor|
|Distressing muscle or movement disorders affecting the body, face, or eyes||Let your doctor know about this straightaway|
If you experience any other symptoms which you think may be due to the medicine, speak with your doctor or pharmacist.
How to store paracetamol and metoclopramide
- Keep all medicines out of the reach and sight of children.
- Store in a cool, dry place, away from direct heat and light.
Important information about all medicines
Never take more than the prescribed dose. If you suspect that you or someone else might have taken an overdose of this medicine, go to the accident and emergency department of your local hospital. Take the container with you, even if it is empty.
This medicine is for you. Never give it to other people even if their condition appears to be the same as yours.
If you are having an operation or dental treatment, tell the person carrying out the treatment which medicines you are taking.
Do not keep out-of-date or unwanted medicines. Take them to your local pharmacy which will dispose of them for you.
If you have any questions about this medicine ask your pharmacist.
Further reading and references
Manufacturer's PIL, Paramax® 500 mg/5 mg Tablets; Zentiva, The electronic Medicines Compendium. Dated September 2016.
Manufacturer's PIL, Paramax® 500 mg/5 mg Effervescent Powder; Zentiva, The electronic Medicines Compendium. Dated September 2016.
British National Formulary 73rd Edition (Mar 2017); British Medical Association and Royal Pharmaceutical Society of Great Britain, London.
Hello,I am really worried, and trying to find some help from more experienced people on this forum.I am 22 years old, 186cm and 96kg. Everything started 5 weeks ago when I woke up at night with pain...dimitri23136
Disclaimer: This article is for information only and should not be used for the diagnosis or treatment of medical conditions. Patient Platform Limited has used all reasonable care in compiling the information but make no warranty as to its accuracy. Consult a doctor or other health care professional for diagnosis and treatment of medical conditions. For details see our conditions.